Illinois, 2006

Hail and Damaging Winds in Illinois, September 22, 2006

September 22, 2006 · NWS ILX · 12 events in 8 counties and zones

10 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 22, 1:15 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 22, 1:15 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT FRI SEP 22 2006

.DISCUSSION...LATEST SURFACE ANALYSIS HAD A LARGE AREA OF LOW
PRESSURE CENTERED NEAR THE MINNESOTA/SOUTH DAKOTA BORDER...WITH AN
OCCLUDED/COLD FRONT EXTENDING SOUTH SOUTHEAST THROUGH MISSOURI AND
CURVING SOUTHWEST INTO THE SOUTHERN PLAINS. A WAVE WAS EVIDENT ALONG
THE FRONTAL BOUNDARY IN SOUTHWEST MISSOURI...WITH A QUASI WARM FRONT
EXTENDING EAST SOUTHEAST ACROSS INTO THE TENNESSEE VALLEY. ALOFT...
A VIGOROUS LOW WAS CENTERED OVER THE EASTERN DAKOTAS. A COUPLE
STRONG IMPULSES WERE ROTATING AROUND THE SOUTH SIDE OF THE LARGE
SYSTEM... THE FIRST MOVING INTO IOWA AND MISSOURI AND THE OTHER
MOVING INTO COLORADO. MAIN FORECAST CONCERNS REMAIN PRECIPITATION
OVER THE NEXT 24-36 HOURS AND THE THREAT OF SEVERE WEATHER.

12Z MODELS IN GOOD OVERALL AGREEMENT INITIALLY. HOWEVER...THE NAM
BECOMES THE ONLY MODEL BY LATE SATURDAY THAT MAINTAINS A CLOSED
UPPER CIRCULATION AND KEEPS IT IN THE VICINITY LONGER. WILL FOLLOW
THE GFS LED CONSENSUS. HOWEVER...THE GFS APPEARS TO BE SUFFERING
CONVECTIVE FEEDBACK SATURDAY AND IS PROBABLY MORE BULLISH WITH
PRECIPITATION AND STRONGER WITH THE ASSOCIATED SURFACE WAVE THAN
REALITY. GUIDANCE TEMPERATURES CLOSE/REASONABLE...SO WILL NOT STRAY
TOO FAR.

SHORT TERM...TONIGHT THROUGH MONDAY...

TONIGHT THROUGH SATURDAY...SEVERE THREAT STILL LOOKS GOOD AT TIMES
THROUGH THE PERIOD. THE MOST SIGNIFICANT THREAT APPEARS TO BE THIS
EVENING AS LEAD UPPER WAVE MOVES THROUGH THE MIDWEST...ALONG WITH
THE ASSOCIATED SURFACE WAVE/WARM FRONT. THE WIND FIELDS/SHEAR WITH
THESE FEATURES IS IMPRESSIVE AND INSTABILITY IS MORE THAN
SUFFICIENT. THE UPPER WAVE MOVING INTO COLORADO WILL PASS THROUGH
THE MIDWEST MIDDAY SATURDAY...DRIVING THE COLD FRONT THROUGH
ILLINOIS. THE PRE FRONTAL SEVERE THREAT APPEARS GOOD ONCE AGAIN.
THOUGH THE TIME OF DAY WILL BE LESS FAVORABLE FOR MOST OF FORECAST
AREA FROM AN INSTABILITY STANDPOINT. WILL MAINTAIN CURRENT HIGH
CHANCES OF SHOWERS/STORMS IN FORECAST WITH FEW CHANGES.

SATURDAY NIGHT AND SUNDAY...UPPER SYSTEM EVOLVES INTO AN OPEN WAVE
AND PULLS NORTHEAST OF THE REGION. SOME WRAP AROUND MOISTURE AND A
SECONDARY UPPER WAVE WILL BRING MAINTAIN A LOW CHANCE OF SHOWERS ON
THE COOL SIDE OF THE SYSTEM. HOWEVER...THE COVERAGE SHOULD NOT BE
TOO SIGNIFICANT.

SUNDAY NIGHT AND MONDAY...NEUTRAL FLOW ALOFT AND WEAK HIGH PRESSURE
WILL BUILD IN FOR THE REST OF THE PERIOD. THIS WILL RESULT IN QUIET
CONDITIONS.

LONG TERM...TUESDAY THROUGH FRIDAY...MODEL/ENSEMBLE AGREEMENT IS
REASONABLE THROUGH THE PERIOD. RUN TO RUN CONSISTENCY IS IMPROVING
AND IT APPEARS THAT A FRONT WILL PUSH THROUGH THE REGION ON
WEDNESDAY. WILL KEEP PRECIPITATION MENTION IN THE SLIGHT CHANCE
CATEGORY AT THIS TIME GIVEN THE LACK OF SIGNIFICANT PRE FRONTAL
RETURN FLOW AND FURTHER NORTH TRACK OF BEST FORCING. OTHERWISE...
TEMPERATURES WILL REMAIN AT LEAST SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD WITH EASTERN SECTIONS OF THE COUNTRY DOMINATED BY SOME DEGREE
OF TROFFING.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BAK
Hazardous weather outlook, Sep 22, 9:58 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1058 AM CDT FRI SEP 22 2006

ILZ027>031-036>038-231200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1058 AM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE FOR A
TIME THIS MORNING...BEFORE ADDITIONAL THUNDERSTORMS DEVELOP
DURING THIS AFTERNOON AND EVENING AS A WEATHER DISTURBANCE
APPROACHES THE MIDWEST. THE PRIMARY THREAT FROM THE STORMS THIS
AFTERNOON INTO THIS EVENING WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH ISOLATED TORNADOES POSSIBLE AS WELL. AS WE HEAD
THROUGH THE OVERNIGHT HOURS...IT APPEARS THE SEVERE STORM THREAT
WILL SLOWLY DIMINISH AND TRANSITION OVER TO A HEAVY RAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL APPROACH CENTRAL ILLINOIS SATURDAY AFTERNOON WHICH
WILL INCREASE THE CHANCES FOR STRONG TO SEVERE THUNDERSTORMS
ACROSS PARTS OF CENTRAL ILLINOIS. SHOWERS AND THUNDERSTORMS MAY BE
ONGOING IN THE MORNING...WHICH MAY LIMIT THE AMOUNT OF INSTABILITY
ACROSS THE AREA...BUT THE WIND SHEAR PROFILES STILL SUGGEST THE
POTENTIAL FOR ANOTHER ACTIVE AFTERNOON OVER PARTS OF CENTRAL
ILLINOIS.

PEOPLE WITH OUTDOOR PLANS THIS AFTERNOON THROUGH SATURDAY SHOULD
MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION ON THE POTENTIAL
FOR SEVERE WEATHER THIS AFTERNOON THROUGH SATURDAY. AN UPDATED HAZARDOUS
WEATHER OUTLOOK WILL BE ISSUED LATER THIS MORNING...AROUND 1130 AM
CDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON INTO THIS
EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR
ACTIVATION WILL BE FROM 300 PM UNTIL 10 PM CDT. SPOTTER
ACTIVATION MAY BE REQUIRED AGAIN SATURDAY AFTERNOON.

ILZ040>057-061>063-066>068-071>073-231200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
1058 AM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...INCLUDING
STRONG AND LONG TRACK TORNADOES...ACROSS PARTS OF CENTRAL...EAST
CENTRAL AND SOUTHEAST ILLINOIS INTO EARLY TONIGHT.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO
AN END FOR A TIME THIS MORNING...HOWEVER...AS A WEATHER DISTURBANCE
PUSHES ACROSS THE PLAINS AND HEADS FOR THE MIDWEST THIS AFTERNOON...
ADDITIONAL THUNDERSTORMS WILL DEVELOP TO OUR SOUTHWEST AND TRACK
RAPIDLY TOWARDS OUR AREA. THESE STORMS WILL INTERACT WITH AN
UNSTABLE AND HIGHLY SHEARED ENVIRONMENT OVER CENTRAL...EAST
CENTRAL AND SOUTHEAST ILLINOIS LEADING TO THE RAPID DEVELOPMENT OF
SUPERCELLS...WHICH WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
TORNADOES. PRESENT INDICATIONS SUGGEST THUNDERSTORMS WILL BEGIN TO
PUSH INTO SOUTHWEST ILLINOIS BETWEEN 200 PM AND 300 PM AND CONTINUE
WELL INTO THE EVENING HOURS BEFORE TRANSITIONING OVER TO MORE OF A
HEAVY RAIN THREAT AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL APPROACH CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS
LATER SATURDAY AFTERNOON AND EVENING WHICH WILL INCREASE THE CHANCES FOR
SEVERE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS MAY BE ONGOING IN
THE MORNING...WHICH MAY LIMIT THE AMOUNT OF INSTABILITY ACROSS THE
AREA...BUT THE WIND SHEAR PROFILES STILL SUGGEST THE POTENTIAL FOR
ANOTHER ACTIVE AFTERNOON AND EARLY EVENING.

PEOPLE WITH OUTDOOR PLANS THIS AFTERNOON THROUGH SATURDAY SHOULD
MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION ON THE
THREAT FOR SEVERE WEATHER THIS AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON INTO THIS
EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR
ACTIVATION WILL BE FROM 200 PM UNTIL 10 PM CDT. SPOTTER ACTIVATION
MAY BE REQUIRED AGAIN SATURDAY AFTERNOON AND EVENING.

A CONFERENCE CALL FOR EMERGENCY MANAGERS WILL BE CONDUCTED AT 11 AM
CDT THIS MORNING.

HJS

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fulton

When
September 22, 3:36 PM CST
Where
Fulton County, Astoria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -90.350

Hail, Tazewell

When
September 22, 3:55 PM CST
Where
Tazewell County, South Pekin
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -89.650

Hail, Woodford

When
September 22, 4:08 PM CST
Where
Woodford County, Roanoke
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -89.200

Hail, Woodford

When
September 22, 4:10 PM CST
Where
Woodford County, Roanoke
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.800, -89.200

Thunderstorm Wind, Menard

When
September 22, 5:23 PM CST
Where
Menard County, Greenview
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.083, -89.750

Numerous large tree branches were blown down.

Thunderstorm Wind, McLean

When
September 22, 5:32 PM CST
Where
McLean County, (Bmi)bloomngtn/Norma
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.483, -88.917

Hail, Logan

When
September 22, 5:35 PM CST
Where
Logan County, Broadwell
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.067, -89.450

Hail, Logan

When
September 22, 5:43 PM CST
Where
Logan County, 1 mi S of Lincoln
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -89.367

Hail, Sangamon

When
September 22, 5:50 PM CST
Where
Sangamon County, Springfield
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -89.650

Hail, Logan

When
September 22, 5:53 PM CST
Where
Logan County, Beason
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.200

Hail, Sangamon

When
September 22, 5:54 PM CST
Where
Sangamon County, Sherman
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.883, -89.600

Hail, De Witt

When
September 22, 8:10 PM CST
Where
De Witt County, Kenney
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -89.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528164, 5531811, 5528165, 5531814, 5531813, 5528166, 5531806, 5531807, 5531808, 5531809, 5531810, 5531812.